Mathematische Zeitschrift

, Volume 250, Issue 2, pp 287–297

A constructive version of the Ribes-ZalesskiOpen image in new window product theorem



For any given finitely generated subgroups H1,...,Hn of a free group F and any element w of F not contained in the product H1Hn, a finite quotient of F is explicitly constructed which separates the element w from the set H1Hn. This provides a constructive version of the “product theorem”, stating that H1Hn is closed in the profinite topology of F. The method of proof also applies to other profinite topologies. It is efficient for the profinite topology as well as for the pro-p topology of F. The main tools used are universal p-extensions and inverse automata.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ash, C.J.: Inevitable graphs: A proof of the type II conjecture and some related decision procedures. Internat. J. Algebra Comput. 1, 127–146 (1991)Google Scholar
  2. 2.
    Ash, C.J.: Inevitable sequences and a proof of the “type II conjecture”. In: Monash Conference on Semigroup Theory (Melbourne, 1990), World Sci. Publishing, River Edge (1991) 31–42Google Scholar
  3. 3.
    Auinger, K.: A new proof of the Rhodes type II conjecture. Internat. J. Algebra Comput. 14, 551–568 (2004)Google Scholar
  4. 4.
    Auinger, K., Steinberg, B.: The geometry of profinite graphs with applications to free groups and finite monoids. Trans. Am. Math. Soc. 356, 805–851 (2004)Google Scholar
  5. 5.
    Coulbois, T.: Free products, profinite topology and finitely generated subgroups. Internat. J. Algebra Comput. 11, 171–184 (2001)Google Scholar
  6. 6.
    Doerk, K., Hawkes, T.: Finite Soluble Groups. De Gruyter Expositions in Mathematics 4, Berlin New York, 1992Google Scholar
  7. 7.
    Elston, G.: Semigroup expansions using the derived category, kernel and Mal’cev products. J. Pure Appl. Algebra 136, 231–265 (1999)Google Scholar
  8. 8.
    Hall, M. Jr.: A topology for free groups and related groups. Ann. Math. 52, 127–139 (1950)Google Scholar
  9. 9.
    Henckell, K., Margolis, S.W., Pin, J.-E., Rhodes, J.: Ash’s type II theorem, profinite topology and Mal’cev products, Part I. Internat. J. Algebra Comput. 1, 411–436 (1991)Google Scholar
  10. 10.
    Herwig, B., Lascar, D.: Extending partial automorphisms and the profinite topology on free groups. Trans. Am. Math. Soc. 352, 1985–2021 (2000)Google Scholar
  11. 11.
    Kapovich, I., Myasnikov, A.: Stallings foldings and subgroups of free groups. J. Algebra 248, 608–668 (2002)Google Scholar
  12. 12.
    Margolis, S.W., Meakin, J.C.: E-unitary inverse monoids and the Cayley graph of a group presentation. J. Pure Appl. Algebra 58, 45–76 (1989)Google Scholar
  13. 13.
    Margolis, S.W., Sapir, M., Weil, P.: Closed subgroups in pro-V topologies and the extension problem for inverse automata. Internat. J. Algebra Comput. 11, 405–445 (2001)Google Scholar
  14. 14.
    Pin, J.-E., Reutenauer, C.: A conjecture on the Hall topology for the free group. Bull. London Math. Soc. 23, 356–362 (1991)Google Scholar
  15. 15.
    Ribes, L., Zalesskii, P.A.: On the profinite topology on a free group. Bull. London Math. Soc. 25, 37–43 (1993)Google Scholar
  16. 16.
    Ribes, L., Zalesskii, P.A.: The pro-p topology of a free group and algorithmic problems in semigroups. Internat. J. Algebra Comput. 4, 359–374 (1994)Google Scholar
  17. 17.
    Rhodes, J., Steinberg, B.: Profinite semigroups, varieties, expansions and the structure of relatively free profinite semigroups. Internat. J. Algebra Comput. 11, 627–672 (2002)Google Scholar
  18. 18.
    Stallings, J.: Topology of finite graphs. Invent. Math. 71, 551–565 (1983)Google Scholar
  19. 19.
    Steinberg, B.: Finite state automata: A geometric approach. Trans. Am. Math. Soc. 353, 3409–3464 (2001)Google Scholar
  20. 20.
    Steinberg, B.: Inverse automata and profinite topologies on a free group. J. Pure Appl. Algebra 167, 341–359 (2002)Google Scholar
  21. 21.
    You, S.: The product separability of the generalized free product of cyclic groups. J. London Math. Soc. 56, 91–103 (1997)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  1. 1.Fakultät für MathematikUniversität WienWienAustria
  2. 2.School of Mathematics and StatisticsCarleton UniversityOttawaCanada

Personalised recommendations